Listen to this article
Most of us don’t even think twice from popping those painkillers, when need be. It doesn’t even strike that antibiotics can mess up with our immune function. But what if we tell you that they can be harmful for your vaginal health? Don’t believe us? Unfortunately, it’s true. There’s scientific research to show that an overdose of antibiotics can lead to vaginal infections.
Well, that’s a little obvious because when your immunity is at an all-time low, your vagina will also be more prone to attacks by pathogens. Due to this, you experience recurring vaginal infections that lead to discomfort, foul smell, and a curdy discharge.
That’s why we must be very cautious before popping that pill.
According to Dr Aruna Kalra, senior gynaecologist and obstetrician at CK Birla Hospital, Gurugram, antibiotics can have various side effects like allergic reactions and diarrhoea. It can affect your gut by changing the amount and type of bacteria present in it. These changes in the gut lead to nausea, vomiting, and other gastrointestinal side effects. They can also weaken the immune system.
“When it comes to your vagina, antibiotics can kill good as well as bad bacteria. This makes you more vulnerable to infections. Antibiotics allow the bad bacteria to overgrow in the gut and they may travel to the vagina, causing infections. Antibiotics also affect the vaginal pH balance,” explains Dr Kalra.
Overdose of antibiotics can cause yeast infections in the vagina. These infections are also called fungal infections or vaginal candidiasis. Antibiotics are also the cause of bacterial vaginosis.
Here are some symptoms of vaginal infections:
So, the next time you have muscle pain, flu, or any other illness, look for some holistic solutions. And only opt for an antibiotic when things go out of hand and that too, when your doctor asks you to do so. This way, you will not just be able to restore your immune system, but you will protect your vaginal health as well.